Alert archive / Vermont / Special Weather Statements in 2021

Special Weather Statement, NWS Burlington, VT

August 7, 2021Grand Isle County, Vermont

NWS Burlington, VT issued this special weather statement at Aug 7, 2021, 5:11 PM EDT for Grand Isle County, Vermont. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 5:11 PM EDT (21:11 UTC)
Expired
Aug 7, 2021, 5:45 PM EDT
In force
34 min
Issued by
NWS Burlington, VT
Hail
0.50 in
Wind
40

County Grand Isle County, VT

The radar

The Burlington radar (KCXX), 28 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WWUS81 KBTV 072111
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
511 PM EDT Sat Aug 7 2021
 
NYZ028-031-VTZ001-002-005-072145-
Eastern Clinton NY-Western Clinton NY-Western Franklin VT-
Grand Isle VT-Western Chittenden VT-
511 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of east central
Clinton, southern Grand Isle, northwestern Chittenden and west
central Franklin Counties through 545 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plattsburgh, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Plattsburgh International Airport, Plattsburgh, Beekmantown, Schuyler
Falls, Grand Isle, Milton, South Hero, St. Albans Town, North Hero,
Georgia, Colchester, Isle La Motte, Young Island, Wilcox Point, Hazen
Point, West Milton, Hen Island, Conner Bay, Kellogg Island and Grand
Isle State Park.

This includes Interstate 89 between mile markers 97 and 101.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Boaters on Lake Champlain near Plattsburgh should seek safe harbor 
now. Remember, lightning can strike out to 10 miles from the parent 
thunderstorm. If you can hear thunder, you are close enough to be 
struck by lightning. Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4461 7359 4479 7360 4484 7316 4457 7314
TIME...MOT...LOC 2110Z 268DEG 18KT 4470 7350 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

JMG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Aug 7, 4:02 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 7, 4:02 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
402 PM EDT Sat Aug 7 2021

.SYNOPSIS...
Showers and a few thunderstorms over mainly northern areas will
diminish this evening, and moist, calm air overnight will
support areas of fog in the wake of a weak cold front. Following slightly
cooler conditions on Sunday with some additional isolated to
scattered showers and thunderstorms, hot and humid air will
build with increasing daily thunderstorm chances prior to a
cold front pushing through on Friday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 402 PM EDT Saturday...We continue to see numerous showers
and a few thunderstorms roughly paralleling the International
Border late this afternoon following the unidirectional flow
aloft. Showers and a few thunderstorms will gradually push
southward, but the slow movement and training of showers are
leading to locally heavy rainfall amounts in excess of an inch.
So expect some ponding of roads given the duration and intensity
of some of these showers. Winds could also be briefly gusty,
but strong winds are not expected.

For tonight, winds should calm and with the widespread rainfall,
near perfect conditions for patchy fog will develop. Dense fog
will be possible in the favored valleys, and temperatures will
likely be the coolest for the next several days, dropping back
into the upper 50s to low 60s in most places.

Once the fog and low clouds dissipate, expect another round of
thunderstorms is tomorrow given ample instability and surface
heating. However, there will not be much of a forcing mechanism
to organize storms outside of the terrain. Therefore, we
continue to advertise more of the widespread showers and a few
thunderstorms across the higher elevations. Temperatures at 925
millibars will cool a couple degrees compared to today,
resulting in mainly highs from the upper 70s to low 80s. With
increasing southerly flow aloft during the overnight pumping
warmer air into the North Country and we will see lows a few
degrees above tonight's values.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 330 PM EDT Saturday...Overall, no significant changes to the
forecast. As the calendar date changed to August, so did the weather
pattern. The return to summer-like warmth, which we largely missed
out on during the month of July, will take hold of the short
and long term forecast. Monday will once again feature
temperatures in the mid to upper 80s with a slight chance for
thunderstorms. Although moisture and forcing is lacking, given
airmass can't rule out the potential.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 330 PM EDT Saturday...Generally speaking a wash, rinse repeat
forecast is offered for the long term with a hot, muggy airmass
in place over the Northeast through much of the week. We'll
generally see temperatures in the mid/upper 80s to low 90s with
dewpoints in the mid upper 60s to around 70. Scattered
thunderstorms are possible each day with more widespread
showers/thunderstorms expected late Wednesday and Friday as two
shortwave troughs move into the region. Cooler, more seasonable
temperatures arrive by the weekend.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...Currently VFR at TAF sites with scattered
showers across the region. Expect some of these showers to grow
into thunderstorms with best chance of thunder, lowering cloud
bases, and reductions in visibility across northern terminals
this afternoon, peaking in the 20 to 23Z period. A brief strong
wind gust is possible, and otherwise non-thunderstorm winds
remain in the 5 to 12 knot range mainly out of the southwest.
After 00Z, lack of wind and moist boundary layer will lead to
areas of patchy fog and low clouds, with dense fog expected at
MPV.

Outlook...

Sunday Night: VFR. Slight chance SHRA.
Monday: VFR. Slight chance SHRA.
Monday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Tuesday: VFR. Slight chance SHRA, Slight chance TSRA.
Tuesday Night: VFR. Slight chance SHRA.
Wednesday: VFR. Chance SHRA, Chance TSRA.
Wednesday Night: VFR. Chance SHRA, Slight chance TSRA.
Thursday: Mainly VFR, with local IFR possible. Chance SHRA,
Chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Kutikoff
NEAR TERM...Kutikoff
SHORT TERM...LaRocca
LONG TERM...LaRocca
AVIATION...Kutikoff
Hazardous weather outlook, Aug 7, 3:21 AM EDT, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
321 AM EDT Sat Aug 7 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-080730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
321 AM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms, especially in the north later
today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Summertime heat and humidity return this week with temperatures in
the 80s to lower 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 3:45 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Burlington VT
345 PM EDT Sat Aug 7 2021

NYZ026-087-072115-
Northern St. Lawrence NY-Southwestern St. Lawrence NY-
345 PM EDT Sat Aug 7 2021

...An area of thunderstorms with heavy rainfall will impact portions
of north central St. Lawrence County through 515 PM EDT...

At 340 PM EDT, showers and thunderstorms extended from north central
Saint Lawrence County, west and southwest across the St. Lawrence
River and into southern Ontario, moving east at 20 mph. 1 to 2
inches of rainfall is being estimated from near Chipman west to the
St. Lawrence River. An additional inch of rainfall will be possible
in this area.

HAZARD...Winds in excess of 30 mph and torrential rainfall, which
         will lead to ponding of water on roads and localized
         and minor poor drainage flooding.

SOURCE...Radar indicated.

IMPACT...ponding of water on roads and reduced visibilities.

Locations impacted include...
Waddington, Madrid and Chipman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall with these storms may lead to localized
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4485 7527 4484 7527 4485 7526 4483 7504
      4474 7506 4478 7538 4479 7536 4479 7535
      4480 7534 4480 7533 4483 7529 4484 7530
      4485 7528
TIME...MOT...LOC 1940Z 268DEG 18KT 4480 7535

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JMG
Special weather statement, Aug 7, 5:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
511 PM EDT Sat Aug 7 2021

NYZ028-031-VTZ001-002-005-072145-
Eastern Clinton NY-Western Clinton NY-Western Franklin VT-
Grand Isle VT-Western Chittenden VT-
511 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of east central
Clinton, southern Grand Isle, northwestern Chittenden and west
central Franklin Counties through 545 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plattsburgh, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plattsburgh International Airport, Plattsburgh, Beekmantown, Schuyler
Falls, Grand Isle, Milton, South Hero, St. Albans Town, North Hero,
Georgia, Colchester, Isle La Motte, Young Island, Wilcox Point, Hazen
Point, West Milton, Hen Island, Conner Bay, Kellogg Island and Grand
Isle State Park.

This includes Interstate 89 between mile markers 97 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Boaters on Lake Champlain near Plattsburgh should seek safe harbor
now. Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4461 7359 4479 7360 4484 7316 4457 7314
TIME...MOT...LOC 2110Z 268DEG 18KT 4470 7350

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:26 PM EDTSpecial Weather StatementBTVChittenden, Lamoille34 min
Aug 7, 6:58 PM EDTSpecial Weather StatementBTVWashington32 min
Aug 7, 7:52 PM EDTSpecial Weather StatementBTVOrange, Washington68 min
Aug 7, 3:45 PM EDTSpecial Weather StatementBTVSt. Lawrence90 min

Nearby

Special Weather Statements in Vermont, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.